Eek! My hair is falling out!

Posted by sandyjr @sandyjr, Nov 12, 2020

I did not know where to go with this discussion, but figured that the BC issue is behind this so I am starting here. I have had BC twice…in 2007 and 2018. I did not have to do chemo for either occurrence. This hair loss seemed to start a month or so ago and is not letting up. I had bilateral mastectomy with diep flap reconstruction in July. The surgery was a long one and I decided to do it because I found that I had the CHEK2 genetic mutation. The surgery was 10 hours and I was in the hospital 4 days. The recovery was, I thought, pretty easy. I had radiation for both BC surgeries and took tamoxifen the first time and am taking anastrozole now. I have been taking it for 2 1/2 years and had no problem with it. Has anyone had a similar experience? Since I never did chemo I think I am talking apples and oranges, but what can I do to stop this? It is not the result of chemo. I am thinking stress or a shock to my body.

@sandyjr
Hi, Sandy. It could be several things. It is not uncommon to lose hair on the AIs (anastrozole in your case). Many women will lose hair as they get older. And, genes also play a part. Many oncologists will suggest taking 30-50mg (30,000-50,000 mcg) of Biotin… just remember to stop taking it a few days before any thyroid test.

REPLY

My hair stylist says to take Collagen Peptides, it's in powder form and to mix it in a hot liquid so it will dissolve better. I also take biotin every day. My hair started falling out too but I think it's because of my infusions of Entyvio. I'm on Entyvio for my Crohon's disease and I've been on it for 4 months now. I first started seeing alot of hair coming out when I would comb it after washing it. Now I'm also seeing my hair all over the house! It is distressing but I'm trying not to be vain! Take care.

REPLY

My hair is also thinning, so much so that my GP asked me about it at a routine visit. She said she and some of her colleagues have noticed hair loss in women, not men, who are switched from brand named statins to the generic versions. After I discontinued tamoxifen in 2006 (which I took for 11 years), my cholesterol sky-rocketed and i was put on Zocor. Once the generic version became available, I was switched to that – not sure when that was. I spoke to my cardiologist last month about the hair loss issue and she said I could try rosuastatin to see if that helps. So far I have seen no improvement.

REPLY

My hair thinned immediately and heavily and it doesn’t stop after start of the Als- Anastrozole first, which was incredibly debilitating (intense, searing hot flashes approx @13-18 mins 24/7); Exemestane after 6 mos of that was more ‘heat’ tolerable – but hair loss continued, along with + muscle aches – and the impression I get from onco is “too bad/so sad – we cut the Ca out, get over it”. I AM grateful, but also sad at the hair loss, which feels like a huge extra hit – everyday the evidence of cancer dx piles up right before my eyes. I hope I can make the four more years. From this site I learned about biotin, and later heard about Tea Tree products for thinning hair (find at retail beauty supply stores). Stress is certainly often a byproduct/cause as well for some, it seems. Thick hair that I used to love washing 1-2X a day after work or exercise now goes 1-3 days with tons more “product” applied to create the illusion of coverage. Good luck finding what works best for you – the folks here will have helpful answers!

Liked by trixie1313, jkh

REPLY

@paddyo
I certainly can sympathize with your situation, and it must be more than frustrating when your oncologist does not seem to hear you. You are insightful in noting that there is a lot of stress in the cancer journey… it even has been given a name — cancer-related Post-Traumatic Stress — and it likely affects a significant percentage of us.
https://www.cancer.net/survivorship/life-after-cancer/post-traumatic-stress-disorder-and-cancer
https://www.cancer.gov/about-cancer/coping/survivorship/new-normal/ptsd-pdq
I only can encourage you to find a cancer support group, exercise and practice meditation daily, and take up to 50,000 mcg. of biotin/day for your hair to see if it doesn't help over the next 3 months. Keep us all up-to-date on how you are doing as we care about your experiences.

Liked by trixie1313, jkh

REPLY

paddyo, look into tocotrienol for your hair and it's effect on cancers especially Delta tocotrienol. Always consult with your health care professional before using any supplement..
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3819075/
https://nutrafol.com/blog/tocotrienols-influence-hair-growth/

REPLY

I am so very sorry for your loss. There is a lot of loss in breast cancer, much of which is never discussed by the people trying to save our lives. The oncology medical teams get very focused on stopping the cancer which of course is very important. I was treated locally and found that as long as I was breathing, I was supposed to be happy. My husband was treated at Mayo, and I learned that he was supposed to be “LIVING” with cancer. I now find myself accepting the outward signs of cancer treatments, but it has been a long journey. In my 30s, I lost most of one breast and my hair, along with 45 pounds of muscle during chemo. In my early 40’s, my hair came back thinner than before, I was on fire most of the time, and I began to wrinkle as the tamoxifen and anastrazole did their job.. Now in my 50’s, I am still on fire many times a day, my hair in thin and I am getting older and brittle as time goes by. However, time has gone by and my husband and I just celebrated our silver wedding anniversary. I don’t look in the mirror with disdain over thin hair and wrinkles anymore because I am grateful for the life I have. I do take care of my balance as I learned the hard way I do break easily as women in their older years tend to do. Use whatever tools you find to mitigate the damage, grieve the losses, there will be more along the way. Then make the most of every day because you are on bonus time now, and I promise you will look back and smile.

REPLY
@auntieoakley

I am so very sorry for your loss. There is a lot of loss in breast cancer, much of which is never discussed by the people trying to save our lives. The oncology medical teams get very focused on stopping the cancer which of course is very important. I was treated locally and found that as long as I was breathing, I was supposed to be happy. My husband was treated at Mayo, and I learned that he was supposed to be “LIVING” with cancer. I now find myself accepting the outward signs of cancer treatments, but it has been a long journey. In my 30s, I lost most of one breast and my hair, along with 45 pounds of muscle during chemo. In my early 40’s, my hair came back thinner than before, I was on fire most of the time, and I began to wrinkle as the tamoxifen and anastrazole did their job.. Now in my 50’s, I am still on fire many times a day, my hair in thin and I am getting older and brittle as time goes by. However, time has gone by and my husband and I just celebrated our silver wedding anniversary. I don’t look in the mirror with disdain over thin hair and wrinkles anymore because I am grateful for the life I have. I do take care of my balance as I learned the hard way I do break easily as women in their older years tend to do. Use whatever tools you find to mitigate the damage, grieve the losses, there will be more along the way. Then make the most of every day because you are on bonus time now, and I promise you will look back and smile.

Jump to this post

What a beautiful response Auntyoakley!

REPLY

Anastrozole causes hair thinning for many women who take it and this is backed up in literature. I wish more oncologists would acknowledge it. I am 4 years into anastrozole and have tried a bunch of things – biotin did nothing for me, but I did purchase a low level laser therapy device (iRestore) which I am getting some very modest benefit from. It’s a drug free option. I also use topical minoxidil. And my dermatologist told me her patients do get some improvement after finishing AIs, but it can take many months. I’ve experienced a host of other SEs from anastrozole, but have just one more year to go. Hang in there – you are all gorgeous.

REPLY

I'm on Letrozole (Femara), another AI, for stage 4 BC with oral chemo Ibrance. I was 7 months in when my hair went from thick curly to now at 19 months thin, stringy, see-through YUCK! I'm about at the point of looking at wigs. I try not to ingest anything but the absolutely necessary prescriptions and OTC calcium/D3. I know I/we can live with it if it means living but it sure would be nice to feel good about ourselves on the outside even if inside we may not be at our best.
Peggie

Liked by trixie1313, jkh

REPLY
Please login or register to post a reply.